Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 47, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2011, 4:01 PM MST for Yuma County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2011, 4:01 PM MST (23:01 UTC)
- Expired
- Sep 9, 2011, 5:00 PM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 72 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 3036 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
833 WUUS55 KPSR 092301 SVRPSR AZC027-100000- /O.NEW.KPSR.SV.W.0047.110909T2301Z-110910T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 401 PM MST FRI SEP 9 2011 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA... * UNTIL 500 PM MST * AT 358 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED NEAR TACNA...OR 24 MILES EAST OF FORTUNA FOOTHILLS...AND MOVING NORTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYSON AND MOHAWK PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING. && LAT...LON 3298 11399 3280 11363 3248 11397 3264 11424 TIME...MOT...LOC 2301Z 212DEG 11KT 3266 11400 $$ WOODALL
2 follow-up statements
714 WWUS55 KPSR 092318 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 418 PM MST FRI SEP 9 2011 AZC027-100000- /O.CON.KPSR.SV.W.0047.000000T0000Z-110910T0000Z/ YUMA AZ- 418 PM MST FRI SEP 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR CENTRAL YUMA COUNTY... AT 416 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED NEAR TACNA...OR 26 MILES EAST OF FORTUNA FOOTHILLS...MOVING NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROLL... TYSON AND MOHAWK PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG INTERSTATE 8. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE. && LAT...LON 3298 11399 3280 11363 3248 11397 3264 11424 TIME...MOT...LOC 2318Z 212DEG 11KT 3269 11396 $$ WOODALL
921 WWUS55 KPSR 092338 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 438 PM MST FRI SEP 9 2011 AZC027-100000- /O.CON.KPSR.SV.W.0047.000000T0000Z-110910T0000Z/ YUMA AZ- 438 PM MST FRI SEP 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR CENTRAL YUMA COUNTY... AT 435 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED NEAR TACNA...OR 25 MILES EAST OF FORTUNA FOOTHILLS...MOVING NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROLL... TYSON AND MOHAWK PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG INTERSTATE 8. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE. && LAT...LON 3279 11366 3250 11397 3264 11424 3298 11399 TIME...MOT...LOC 2338Z 214DEG 15KT 3268 11397 $$ WOODALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:25 PM MST, 36 minutes earlier.
Area forecast discussion, Sep 9, 3:25 PM MST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 325 PM MST FRI SEP 9 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL BRING AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS THIS EVENING THROUGH SUNDAY AFTERNOON. VERY STRONG WINDS...HAIL...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT FORM...ESPECIALLY SATURDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND WILL BEGIN EARLY NEXT WEEK WITH DECREASING CHANCES OF SHOWERS THROUGH THE UPCOMING WEEK. && .DISCUSSION... SATELLITE IMAGERY/LIGHTNING OVERLAY REVEALS ISOLATED THUNDERSTORM ACTIVITY ACROSS MARICOPA COUNTY EXPANDING EASTWARD IN TO THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...AND THIS ACTIVITY WILL INCREASE IN COVERAGE LATER THIS EVENING. EVERYTHING THAT WE HAVE HIGHLIGHTED OVER THE LAST SEVERAL DAYS IS FINALLY PLAYING OUT AS THE UPPER LEVEL LOW SLOWLY RETROGRADES TO THE SOUTHWEST AND MOVES CLOSE TO OUR AREA FOR THE WEEKEND. MOISTURE CONTINUES TO INCREASE OVER OUR FORECAST AREA...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY STRETCHING INTO SOUTHEAST ARIZONA...AND PRECIPITABLE WATER CONTINUES TO CLIMB. THERE IS GOOD DYNAMIC SUPPORT AND COLDER TEMPERATURES IN THE MID/UPPER LEVELS OF THE ATMOSPHERE... AND THIS WILL HELP PROMOTE SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING...AND OVERNIGHT INTO SATURDAY MORNING. AS SUCH...SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL ARIZONA THIS EVENING...INCLUDING THE GREATER PHOENIX AREA...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. EARLY ON...STORMS ACROSS THE AREA WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...AREAS OF BLOWING DUST AND BRIEF HEAVY RAINFALL. AS WE GO INTO THE OVERNIGHT HOURS...THE ATMOSPHERE TAKES ON MORE MOISTURE...SO THE BIGGER THREAT WILL BE FROM STORMS PRODUCING HEAVIER RAINFALL AMOUNTS...ESPECIALLY OVER HIGHER TERRAIN AREAS...AND THIS COULD LEAD TO LOCALIZED FLASH FLOODING...AND SUDDEN/INCREASED FLOWS IN NORMALLY DRY WASHES. THE UPPER LOW WILL MOVE OVER SOUTHERN CALIFORNIA ON SATURDAY...AND EVEN THOUGH SOME DRIER AIR THAT FILTERS IN FROM THE SOUTHWEST... THERE ARE BETTER CHANCES OF ORGANIZED THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...AND THE SEVERE POTENTIAL IS GREATER GIVEN THE BETTER SHEAR/WIND FIELDS AND CONTINUED INSTABILITY. THE STORM ENVIRONMENT WILL SUPPORT THE THE POTENTIAL FOR STRONGER DAMAGING THUNDERSTORM OUTFLOW WINDS AND INCREASED HAIL SIZE/UP TO ONE INCH. THE UPPER LOW WILL WEAKEN ON SUNDAY AND A GRADUAL DRYING TREND WILL COMMENCE. PW\S DROP TO AROUND AN INCH SUNDAY AFTERNOON AND WHILE AFTERNOON THUNDERSTORMS ARE STILL POSSIBLE...IT WOULD APPEAR THE MAJORITY WILL BE FOCUSED IN THE USUAL UPSLOPE AREAS EAST OF PHOENIX. LESS COVERAGE EXPECTED THAN ON SATURDAY AND LESS ORGANIZATION GIVEN INCREASINGLY UNFAVORABLE WIND FIELDS AND UPPER SUPPORT BUT NONETHELESS STILL A BETTER-THAN-AVERAGE CHANCE OF RAIN. LOW GRADE CHANCE POPS ACROSS MOST OF THE LOWER DESERTS WITH SLIGHTLY LESSER VALUES WEST OF PHOENIX. EVENTUALLY THE LOW...IN A MUCH WEAKENED STATE...WILL MOVE THROUGH THE AREA SOMETIME EARLY NEXT WEEK /MORE THAN LIKELY ON TUESDAY/ AND I HELD ONTO A MENTION OF AFTERNOON THUNDERSTORMS UNTIL THEN. MUCH DRIER AIR AND A RETURN TO QUIET WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY AS QUASI-ZONAL FLOW SETS UP ACROSS THE DESERT SOUTHWEST. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA... AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EVENING...AS LOW PRESSURE PUSHES TOWARD THE REGION AND THE AXIS OF AN UPPER LEVEL JET STREAM SAGS SOUTHWARD. PRIMARY THREATS WILL BE GUSTY SURFACE WINDS AND BLOWING DUST. WINDS WILL BE VARIABLE AND WIND DIRECTION DEPENDENT ON PROPAGATION OF OUTFLOW BOUNDARIES. TIMING OF STORMS AT KPHX AND KIWA IS UNCERTAIN...SO PROB30 GROUPS HAVE BEEN USED TO ADDRESS THUNDERSTORM ACTIVITY. TAFS WILL BE AMENDED AS NEEDED. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH....MOSTLY CLEAR SKIES AND LIGHT AND VARIABLE WINDS ARE EXPECTED THROUGH SATURDAY MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WELL NORTH AND/OR EAST OF THE TAF SITES. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... AN UPPER LEVEL TROUGH WILL REMAIN POSITIONED OVER THE SOUTHWEST STATES THROUGH MOST OF THE WEEK. THIS WILL KEEP A LINGERING THREAT OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE LOWER DESERTS OF EAST-CENTRAL ARIZONA. BETTER CHANCES WILL EXIST OVER THE HIGHER TERRAIN. DESPITE THE STORM ACTIVITY...AFTERNOON HUMIDITY EACH DAY WILL DROP TO NEAR 15 PERCENT. MODERATE RECOVERY WILL OCCUR OVERNIGHT. WINDS WILL REMAIN GENERALLY LIGHT DURING THE ENTIRE PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/LEINS AVIATION...AJ FIRE WEATHER...AJ
Hazardous weather outlook, Sep 9, 5:12 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 512 AM MST FRI SEP 9 2011 AZZ022-023-027-028-101400- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 512 AM MST FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...SOME OF WHICH COULD BE SEVERE. THE PRIMARY THREATS ARE GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SATURDAY NIGHT. AZZ020-021-025-026-CAZ031>033-101400- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 512 AM MST FRI SEP 9 2011 /512 AM PDT FRI SEP 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...MAINLY ACROSS SOUTHWEST ARIZONA. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY THREATS ARE GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ024-101400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 512 AM MST FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...SOME OF WHICH COULD BE SEVERE. THE PRIMARY THREATS ARE GUSTY WINDS...PERIODS OF HEAVY RAIN AND FLASH FLOODING...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. CAZ030-101400- JOSHUA TREE NATIONAL PARK- 512 AM PDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY THREATS ARE GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:15 PM MST | Special Weather Statement | PSR | Yuma | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.